How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Ed Wilfong Your Own Question

Dr. Ed Wilfong
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience:  Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
25396616
Type Your Mental Health Question Here...
Dr. Ed Wilfong is online now
A new question is answered every 9 seconds

continue using zoloft or any SN/Ssris depression

Resolved Question:

I have been on zoloft for 79 total days for anxiety and depression. The first 55 days I was on zoloft 50mg and still felt depression but the anxiety reduced but not much panic attacks went away. Then my psychiatrist upped the total dose to 100mg's because I was very depressed. The past three weeks im a little better but not much. i have still have bad thoughts. Should I switch to a different med or go off of them completely. I am wondering if I should try a mood stabilizer? I was on zoloft for 5 great years and it stopped working in November of 2010. Since that time I tried cymbalta and Prozac which were absolutely horrifying. I tried CB therapy and could write a book on it. I tried pristiq and effexor which didn't work either. Wellbutrin made me feel like a hyper pin ball machine. I get in a tizzy in my thinking an obsess that I'm going to die. I quit drinking alcohol months ago and thought that was part of my imbalance but that is not it at all. Don't know if it's just OCD or am I bipolar II. I don't go on spending sprees or anything but wondering if zoloft makes me a little manic? It reduced my depression about half but starting to feel irritable. Any suggestions or wait another 2 weeks to give zoloft at 100mg's a full 6 weeks. Please help
Submitted: 5 years ago.
Category: Mental Health
Expert:  MN Psychiatrist replied 5 years ago.
Hello, I am a psychiatrist.
This sounds pretty frustrating for you.
I could best help you if I had a little more information.
Specifically, during the 5 years you took Zoloft in the past, what was the highest dose of it that you took?
Also, are you on any other medications right now, and if you are, what are their doses?
Lastly, what doses of Effexor/Pristiq did you take?
Customer: replied 5 years ago.
6 years ago I was reluctant to try meds and started out with lexapro then they switched me to zoloft to help with anxiety and IBS at that time. Then over time I progressed from 25mg to 100mg's of zoloft. I was afraid of going higher than 100mg's a year ago thinking it was a natural progression to go higher and higher until I reach 200-300 mg's then I would be in a deep hole realizing the efficacy wears off from these meds. The doc weaned me off zoloft over time which was the uttermost herendous experiences of my life. Now I'm Certain I need some type of medicine but what? I have a friend who went through similar experience then added med upon med until they went into a psych ward. I don't want that to happen to me and I'm afraid of taking meds but if I can find 1 that works I'll take it. I was on I believe 37.5 or 75 mg's of effexor for only 3 weeks but was afraid of that drug because of withdrawal. I was very tired on effexor. Although it seemed to work. I was sleeping 10-12 hours a day. My doc gave me .5 of klonopin to take twice a day but I only take it in extreme circumstances. Pristiq was on for 3 weeks low dose and had constant headaches. Highest zoloft has been 100 mg's. I am really looking forward to hearing your professional advise.
Expert:  MN Psychiatrist replied 5 years ago.
Limiting one's dosage of an antidepressant medication to a marginal dose (like 100mg of Zoloft or 75mg of Effexor) is like driving on an Interstate highway at 35mph and then wondering why it takes so long to reach your destination.

There is help available, but it is not fair to a medication to take a pediatric dose of it and expect it to keep working when you are an adult.

Small and medium-small doses are used for the rare person who is unusually sensitive to them, and to decrease the risk of side effects (while in the process of increasing them), NOT because they are actually expected to do much (or to do it for very long).

Does this make sense?
Customer: replied 5 years ago.
Yea it makes sense but what do I take and how much. I felt like I was going mad when I went through withdrawal which I will eventually have to go through again becuSe the meds will loose it's efficacy right?
So do you think I should continue using zoloft and increase or try effexor or something like that? I am not sure zoloft is working at 100mg/s, please advise?
Customer: replied 5 years ago.
Relist: Incomplete answer.
Expert:  Dr. Ed Wilfong replied 5 years ago.
150-to 225 is usual therapeutic dosage for Zoloft. I would get Zolfoft up to 225 for 10 days before giving up. Should increase to 150 or 175 first for 5-7 days before going to 225. After on 225 you can decide. 75 of effexor would also be to low.
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience: Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Dr. Ed Wilfong and other Mental Health Specialists are ready to help you
Expert:  Dr. Ed Wilfong replied 5 years ago.
Oesn't matter if you go to 150 or 175 first. If you have no side effects you can go to 225 as soon as 4th day, Should feel better anout 7 days from that and may get even better with more time.
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience: Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Dr. Ed Wilfong and other Mental Health Specialists are ready to help you
Expert:  Dr. Ed Wilfong replied 5 years ago.
All SSRIs like antidepressants can induce mania, so be sure to contact MD if manic symptoms get too bad. Many people shop to feel more in control (when depressed or anxious) or jittery starting zoloft. Watch for any behavior WAY outside norm (excessive spending you could never afford, awake all night and FEELING GOOD about it, sexual promiscuity). Basically, your judgement should be reasonable for you, not outside your normal limits. NO PAYMENT NEEDED. I SHOULD HAVE INCLUDED IN LAST RESPONSE.
Customer: replied 5 years ago.
Thank you!
Expert:  Dr. Ed Wilfong replied 5 years ago.
You aer welcome.

Related Mental Health Questions